We’ve never done things in half measures.
Just ask any of our three ex-wives.
So when it came to cancer, we didn’t have just one variety. No, we had two [previously].
In addition to the prostate adenoma that’s almost inevitable for the aging male, I also had a much more pernicious Stage IV “high grade metastatic micropapillary urothelial carcinoma” of the bladder, which had pierced through the muscle begun infiltrating into the lymphatic system, the fast track to metastasis in other organs.
The prognosis wasn’t good. Even with surgery and chemo, sources we consulted at the time listed survival odds after five years at about one in five, although numbers I found today raised that overall number to 58 percent.
After I lost our bladder and prostate to the surgeon’s knife on the morning of 20 November 2012, then started a four-month-long regime of chemotherapy on 8 January 2013.
Chemo was, in short, miserable. There was the nausea, and to counter it, drugs that caused constipation so bad that two emergency room trip were required. We were spared further visits after our oncologist, since retired, provided authorization for medical marijuana.
But after all the initial agony, we discovered problems we hadn’t be warned about beforehand, resulting from the damage done to our nervous system by the same poisons that had killed off the cancer cells.
One form of damage was well known, neuropathy.
We discovered it when our feet would never fully “wake up,” but instead remained constantly atingle.
That might sound like a minor problem, but consider that constant and delicate feedback from the nerves in your feet is what, along with signals from your inner ear, allows you to keep balance when standing, walking, climbing. . .you get the idea.
And speaking of ears.
What we also discovered was that we’d lost about a third of our hearing, a loss compounded by sometimes shrieking levels of tinnitus, otherwise known as ringing in the ears.
When we mentioned it to our oncologist we got a dismissive response, and a suggestion that it was simply a product of being tired.
Three years later it’s no better.
We can’t watch television or DVDs without subtitles, and conversations are often intolerable because we miss half or more of the words unless the speaker is possessed of a speaking range that fits within the narrow range of frequencies to survive the damage.
But the hardest part was the dismissive attitude of our physicians.
Confirmation comes at least [What was that you said?]
Well, now we have hard evidence, involving cisplatin, the most painful of the drugs in our chemo regimen.
And whilst the patients involved in the study were treated for a different breed of answer than those afflicting us, the key result unquestionably applies.
From the University of Indiana:
Many testicular cancer survivors experience hearing loss after cisplatin-based chemotherapy, according to researchers at Indiana University.
The researchers, led by Lois B. Travis, M.D., Sc.D., the Lawrence H. Einhorn Professor of Cancer Research at the IU School of Medicine and a researcher at the Indiana University Melvin and Bren Simon Cancer Center, studied for the first time the cumulative effects of cisplatin-based chemotherapy on hearing levels in testicular cancer survivors through comprehensive audiometry measurements. They found that increasing doses of cisplatin were associated with increased hearing loss at most of the tested frequencies, involving 4, 6, 8, 10, and 12 kHz.
The research was published online June 27 in the Journal of Clinical Oncology.
“In addition to hearing loss, about 40 percent of patients also experienced tinnitus (ringing-in-the-ears), which was significantly correlated with reduced hearing,” Dr. Travis, also director of the cancer center’s Survivorship Research Program, said.
Although this study was conducted in patients with testicular cancer, the authors point out that the general conclusions are likely applicable to patients with other types of adult-onset cancers that are commonly treated with cisplatin. They indicate that it will be important to follow patients given cisplatin-based chemotherapy long-term to better understand the extent to which the natural aging process may further add to hearing deficits, as it does in the general population.
“The results show the importance of comprehensive hearing assessments, preferably, both before and after treatments,” Dr. Travis said. “Our findings suggest that health care providers should, at a minimum, annually query patients who have received cisplatin-based chemotherapy about their hearing status, consulting with audiologists as indicated. Patients should also be urged to avoid noise exposure, drugs having adverse effects on hearing, and other factors that may further damage hearing.”
There’s more, after the jump. . . Continue reading